Pred reduction

Hi all from a wet and windy Iriah afternoon......a duvet day I think. Anyway reduced from 5 pred to 4 last week and was great for about 5 days but past couple days I have been sore and very tired, no energy and my legs feel like lead ! Could this just be reduction pain or could it be a flare. I probably should have reduced by 1/2 but was too impatient ! Was 5 months on 5mg. Advice please !!

4 Replies

oldestnewest
  • Yes, that seems like the inflammation taking over where the Pred dose is too low to contain it. The usual stance on reduction is that it should not be more than 10% of the current dose - I'm no mathematician, but going from 5mg to 4mg is 20%, yes?

    I fear you will need to go back to 5mg or even a little more to stabilise the flare, then stay there until you are comfortable then think about reducing again - but this time slowly!

  • Would agree with Polkadotcom, definitely signs of a flare. Do as she suggests, and hopefully you will stop it worsening any more.

    I know it's a bore, by try by 0,5mg next time. Once I got to 7mg I decreased by that amount each time, and over a four week period rather than "overnight" - now at 3mg. Slow taper is much easier on your body, and you - it's such a downer when you have to go back up again, we've all tried it, but you can't rush PMR, it does its own thing in its own time. Damned nuisance!

  • Thanks for replies . Will go back up to 7 tonight and see what happens

  • And I'm going to be boring too - too much and too far I'd suggest! The fact that it has taken a week to get the discomfort suggests that it is too far. Steroid withdrawal pain tends to start immediately, flares build up over a few days or even weeks. The weather is probably not helping either! Abigail is just the sort of weather to give me nightmares!

    However - bear in mind too that you aren't reducing relentlessly to zero - you are looking for the lowest dose that manages your symptoms as well as the starting dose did so you can use for some time until the underlying autoimmune disorder has burnt out. That might be a year or two - or it might be much much longer. Being impatient as you admit you have been doesn't do the job to get there faster - because you're going to have to go to a higher level to get it under control again. But at 5mg 10% is 1/2mg - it gets even fiddlier from here on in.

    Extra slow reduction plan here:

    healthunlocked.com/pmrgcauk...

    I forgot to say - I have just spent about 3 weeks getting from 4mg to taking 3 and 4 on alternate days. Yesterday morning I decided it was time to go back to 4mg - I was waking with aching hip joints and my wrists were sore which is always an early sign of a flare. Half a mg really can make that much difference if you are at the right dose and try to go lower.

You may also like...